Flood, Rock Island
- When
- May 24, 10:50 AM CST to May 31, 11:59 PM CST
- Where
- Rock Island forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Two major rainfall events during the last 10 days of May 2004 resulted in major to near record flooding across parts of East Central and Northeast Iowa that continued into June 2004. Following is an edited write up from the Service Hydrologist:The first event occurred from the 21st through the 24th, with the hardest hit areas mainly along and north of Interstate 80. Reported rainfall was as high as 4 inches (Cedar Rapids) during this period, while some locations received 5 to 6 inches. The high amounts of water from smaller creeks and streams led to rapid rises on the area's larger rivers and streams, then major to near record flooding. Most of the hardest hit counties, flood-wise, were along the U.S. Highway 20 corridor in Iowa. In Manchester, Iowa, the Maquoketa River reached its second highest level ever, second only to a crest in the 1950s. Flooding closed the major east-west road through the city. That road is also a state highway. The high water also forced evacuations of some businesses. Some homes were affected, too.Independence, Iowa also encountered major flooding on the Wapsipinicon River. Its crest was the sixth highest on record. Many homes were affected, and the high water forced the evacuation of some businesses in town just like in Manchester. In Independence, some normally small creeks became major waterways during and after the heavy rain, which flooded some houses and businesses that were some distance from those houses that were affected by high water on the Wapsipinicon River. High water forced the closing of Iowa Highway 150 on the south side of town, where the road crosses the river. With this major road shut down, access to the city was inconvenient from the south. It required one to either travel several miles east on U.S. Highway 20, then back the same several miles to Independence, or to travel west a little and then take a road into the west side of Independence.Jones County, Iowa, also experienced problems from high water on the Wapsipinicon River. The river in Anamosa crested at the second highest level on record. The flood fight in Anamosa was successful in keeping most of the city safe from flooding.The second major rain event of the month occurred from the 29th through the 31st. Reported rainfall was as much as two and a half inches of rain with other locations reporting as much as 3 to 4 inches. This additional rain led to additional rises and crests on some rivers, with most of the crests occurring in June. The second crests were in some cases the same as or higher than the first crests. Lower sections of the Wapsipinicon River, for example, in Clinton and Scott counties, experienced high second crests. Large amounts of water coming downstream from the first heavy rain event combined with runoff from the second rain event to produce the second highest crest on record on the Wapsipinicon River near De Witt, Iowa. The high water forced the closing of Old U.S. Highway 61 south of De Witt, Iowa, along with the closing of a business along the river by the highway. The present U.S. Highway 61-a vital link between northern Scott County, Iowa, and Clinton County, Iowa-was unaffected.The Rock, Pecatonica, and La Moine rivers in Illinois also experienced flooding due to the heavy rains. Minor flooding occurred on the Rock River while moderate flooding occurred on the Pecatonica River. The La Moine River experienced minor flooding.The large amounts of water from the tributary rivers in Iowa and Illinois led to rises on the Mississippi River. Although the entire river rose in response to the large amounts of water, the river rose above flood stage from Lock and Dam15 in the Quad Cities to Gregory Landing, Missouri. Most of the rest of the crests occurred in June. The Mississippi River in the Quad Cities did crest during May, however, and it crested just over flood stage. Only minor flooding resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 3:10 AM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 AM CDT MON MAY 24 2004 .SYNOPSIS... THE SURFACE LOW AND COLD FRONT ARE QUICKLY SHIFTING EAST AS WEAK HIGH PRESSURE BUILDS INTO THE AREA BRIEFLY TODAY. A SHORT WAVE TROUGH APPARENT IN THE WATER VAPOR IMAGERY OVER NM WILL BE THE NEXT WEATHER SYSTEM TO AFFECT THE CWA TONIGHT. RETURN FLOW HAS ALREADY FIRED UP ON THE PLAINS...WITH THE LOW-LEVEL JET STARTING TO PUSH THE 850MB FRONT IN SOUTHERN KS NORTHWARD. && .SHORT TERM...(TODAY AND TONIGHT) MODELS AGREE ON THE GENERAL PICTURE TODAY AND TONIGHT...THOUGH SOME DIFFERENCES IN QPF EXIST. WEAK HIGH PRESSURE FILLS THE VOID BETWEEN THE DEPARTING LOW PRESSURE SYSTEM AND THE NEXT ONE TAKING SHAPE TO THE SOUTHWEST. A SURFACE -850 WARM FRONT OVER KS AND MO SHOULD SLOWLY LIFT NORTH TODAY BUT REMAIN SOUTH OF OR IN THE SOUTHERN PART OF THE CWA. RETURN FLOW WILL RE-ESTABLISH OVER THE CWA THIS AFTERNOON AND MID 60S DEW POINTS SHOULD REACH SOUTHERN PART OF THE CWA THIS EVENING. ALL THIS SETS UP ANOTHER POTENTIAL SIGNIFICANT SEVERE WEATHER/HEAVY RAIN THREAT. AGREE WITH SPC OUTLOOK. STORMS SHOULD FIRE UP TO OUR SOUTHWEST INITIALLY AS SUPERCELLS RESULTING IN A TORNADO RISK... ESPECIALLY IN THE SOUTHWEST PART OF THE CWA DURING THE EVENING HOURS. DURING THE LATE EVENING HOURS...THE STORMS SHOULD TRANSITION INTO MORE OF A LINEAR SYSTEM BEFORE DEPARTING THE CWA TUESDAY MORNING. WHILE THE SYSTEM WILL BE FAIRLY PROGRESSIVE...GIVEN THE SATURATED CONDITIONS NORTH OF I-80...THE MODEL CONSENSUS THAT STORMS COULD PRODUCE LOCALLY HEAVY RAIN...AND OUR LOCATION NORTH OF THE SURFACE WARM FRONT WITH STRONG 850MB THETA-E ADVECTION...WILL ISSUE A FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT. ETA QPF LOOKS OVERDONE AND THE AVN TOO FAR NORTH AND EAST. PREFER THE UKMET SOLUTION. ..WOLF.. && .LONGER TERM...(TUESDAY THROUGH SUNDAY)...IN KEEPING WITH THE UKMET SOLUTION INTO THE MID WEEK PERIOD...BROAD CYCLONIC FLOW WILL OCCUPY THE NORTHERN STREAM ACRS THE NORTHERN ROCKIES...AND ACRS TO THE NORTHWEST GRT LKS THRU WED NIGHT...WHILE SOUTHERN STREAM MAINTAINS NEAR ZONAL PATTERN ACRS THE LOWER MS RVR VALLEY. THUS MAIN LLVL FORCING AND CONVERGENCE TO SET UP JUST TO THE SOUTH OF THE AREA IN CONFLUENT ZONE ACRS MO AND SOUTHERN IL(ALONG MAIN LLVL BOUNDARY) FOR THE MID WEEK. AFTER TUE MORNING LINGERING CONVECTIVE SYSTEMS (HOPEFULLY IN DECAYING STAGE)EXIT THE CWA...BULK OF THE PRECIPITATION TO OCCUR ALONG SOUTHWARD SHUNTED THERMAL GRADIENT/SFC BOUNDARY ACRS CENTRAL MO INTO SOUTH CENTRAL IL TUE NIGHT INTO WED. WILL STILL KEEP CHC POPS ACRS THE SOUTH TUE NIGHT TO ACCOUNT FOR POTENTIAL OF ACTIVITY BLEEDING UP ACRS ON NORTH SIDE OF BOUNDARY MAKING IT INTO THE FORECAST AREA...BUT FEEL SFC RIDGE BUILDING SOUTHEAST OUT OF THE NORTHERN PLAINS WILL KEEP PRECIP FROM PUSHING FURTHER TO THE NORTH TOWARD THE I-80 CORRIDOR. GFS THE ODD MODEL OUT ON TUE WITH FURTHER NORTH TRACK OF FEEDBACK ENHANCED LOW SIFTING ACRS THE SOUTHERN CWA DURING THE EVENING...WHICH WOULD BRING HEAVY DEF ZONE TYPE PRECIP ACRS THE SOUTHERN HALF OF THE CWA TUE AFTERNOON AND EVENING. AGAIN WILL SIDE WITH THE UKMET AND THE ETA WHICH MEANS EXITING PRECIP TUE AFTERNOON...EXCEPT MAYBE ACRS THE FAR SOUTH IN VCNTY OF SOUTHWARD SAGGING BOUNDARY. SLUG OF COOLER CANADIAN AIR WILL ACCOMPANY IN-BUILDING SFC HIGH DURING THE MID WEEK...BEFORE RETURN FLOW AHEAD OF A NORTHERN STREAM WAVE PUSHING ACRS THE U.S./CANADIAN BORDER SETS UP THERMAL MODERATION LATER ON THU. THUS HIGHS ONLY IN THE LOW TO MID 70S FOR TUE AND WED CWA-WIDE. DEPENDS ON AVAILABLE MOISTURE...BUT THIS CLIPPER TYPE SYSTEM PROPAGATING THROUGH NORTHERN STREAM WESTERLIES MAY BRING SHOWER CHANCE BY LATE THU AND ESPECIALLY THU NIGHT TO AT LEAST THE NORTHERN CWA. WEEKEND LOOKING INTERESTING AGAIN AS MEDIUM RANGE MODEL ENSEMBLES SUGGEST AMPLIFYING L/W TROUGH TO DIG SOUTH ACRS THE GRT BSN AND SOUTHERN PLAINS...FANNING OUT STRONGLY DIFFLUENT SOUTHWESTERLY UPPER FLOW OVER THE LOCAL AREA. TIMING AND HANDLING DIFFERENCES THERE OF COURSE...IN EJECTING SFC LOW AND ASSOCIATED WARM FRONT UP TOWARD THE AREA ON SAT OR MORE LIKELY SUNDAY...BUT ONGOING CHANCE POPS DEFINITELY WARRANTED FOR EACH DAY. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TONIGHT. IL...FLOOD WATCH TONIGHT. MO...FLOOD WATCH TONIGHT. && WOLF/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT MON MAY 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-242100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 455 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A POTENT STORM SYSTEM WILL MOVE OUT OF THE SOUTHWEST THROUGH OUR AREA OVERNIGHT. STRONG INSTABILITY AND A WARM FRONT ALONG THE IOWA- MISSOURI BORDER LATE THIS AFTERNOON AND EVENING WILL PROVIDE A FOCUS FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...IN ADDITION TO LARGE HAIL...STRAIGHT LINE WINDS AND HEAVY RAIN. THE TORNADO THREAT WILL RESIDE NEAR THE LOCATION OF THE WARM FRONT AND MAINLY EARLY THIS EVENING. THE HEAVY RAIN THREAT WILL LIE MAINLY NORTH OF THE WARM FRONT...AND ESPECIALLY IN AREAS WHERE RECENT RAINS HAVE SATURATED SOILS. A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE AREA FOR TONIGHT. ADDITIONAL WATCHES AND POSSIBLE WARNINGS FOR SEVERE WEATHER SHOULD BE ANTICIPATED LATER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST OVER THE WEEKEND. IT WILL BRING A THREAT OF SEVERE WEATHER TO THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND RAINFALL REPORTS. WOLF
PRELIMINARY LOCAL STORM REPORT ...CORRECTION ON TIME OF REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 AM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG MILLERSBURG 41.57N 92.16W
05/23/2004 IOWA IA LAW ENFORCEMENT
TREES IN ROAD.
&&
JEBPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 1 S CEDAR RAPIDS 41.97N 91.67W
05/23/2004 LINN IA LAW ENFORCEMENT
ROOF OFF VETERNARY CLINIC.
0200 AM TSTM WND DMG W CEDAR RAPIDS 41.97N 91.67W
05/23/2004 LINN IA LAW ENFORCEMENT
LOTS OF TREES DOWN ACROSS WESTERN PORTIONS OF THE COUNTY.
0148 AM TSTM WND DMG 9 N CEDAR RAPIDS 41.97N 91.67W
05/23/2004 LINN IA LAW ENFORCEMENT
ROOF OFF A HOUSE ON ALICE ROAD.
0145 AM TSTM WND DMG MILLERSBURG 41.57N 92.16W
05/23/2004 IOWA IA LAW ENFORCEMENT
LATE REPORT OF TREES IN ROAD.
&&
JEBThe national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404854, 5404855, 5404852, 5404857, 5404856, 5404853, 5405937.